When blood glucose levels drop below 4 mmol/L in people with diabetes, it is called hypoglycaemia (also known as a hypo or low blood glucose level). Hypos can occur in people who use insulin and some other types of glucose-lowering medications. It is important to treat a hypo quickly to stop your blood glucose level from dropping even lower. You should always carry hypo treatment with you. People with diabetes often worry or become fearful about hypos. If you feel this way, you are not alone. There are many things you can do to reduce the risk of hypos and ease your fears.
A hypo can be caused by a number of reasons including:
- delaying or missing a meal
- not eating enough carbohydrate (carb) foods in your last meal
- unplanned or intense physical activity
- more strenuous exercise than usual
- using too much insulin or other glucose-lowering medication.
Sometimes there is no obvious reason why a low blood glucose level happens.
Read more in our fact sheets:
- Managing hypoglycaemia
- Fear of hypoglycaemia
- When and how psychologists can support people with diabetes.
Occasionally, you may experience severe hypos. This is when you can’t treat a hypo yourself and need help from someone else. It is important for your partner, carer, family and friends to know how to recognise and treat hypos.
What are the symptoms of a hypo?
A hypo can affect everyone differently and sometimes your symptoms can change. With time you will learn how it makes your own body feel. Early symptoms can include:
- weakness, trembling or shaking
- light-headedness or dizziness
- lack of concentration or behaviour change
- irritability, tearfulness or crying
- tingling or numbness of the lips, tongue or cheek
- a fast heartbeat
- blurred vision.
If you feel any of these symptoms, check your blood glucose level. If you cannot do this, treat these symptoms as if you are having a hypo.
Be aware of your individual hypo symptoms. Make a note of any hypos you do have. Discuss these with your diabetes health professional.
How is a hypo treated?
It’s important to treat a hypo quickly to stop your blood glucose level from dropping even lower. Untreated hypos can be dangerous.
Carry your hypo treatment kit with you. Make sure the people around you—such as your family, friends, co-workers, school staff or carers—know how to recognise and treat hypos.
Have some easily absorbed carbs, for example:
- glucose tablets equivalent to 15 grams of carb OR
- 6–7 regular jellybeans OR
- ½ a can (150 ml) of regular, not ‘diet soft drink OR
- 3 teaspoons of sugar or honey OR
- ½ a glass (125 ml) of fruit juice.
After 10–15 minutes, recheck your blood glucose level to make sure it has risen above 4mmol/L. If it has not, repeat the treatment.
If your next meal is more than 15–20 minutes away, and your blood glucose level is above 4 mmol/L, eat some longer-acting carbs such as:
- 1 slice of bread OR
- 1 glass (250 ml) of milk or soy milk OR
- 1 piece of fruit OR
- 1 small tub (100g) fruit yoghurt.
For individualised advice on hypo treatment, talk to your doctor, diabetes nurse practitioner or diabetes educator about how to treat and manage your hypos.
Keep yourself and others on the road safe. Do not drive if your blood glucose level is under 5 mmol/L.
Find out more about diabetes and road safety in our:
- Diabetes and driving booklet
- Diabetes and driving: a quick guide
- Diabetes and driving: a quick guide video.
More information and support
- Find out more about diabetes and how to self-manage your condition by accessing support programs and information sessions. You can also access online programs available anywhere anytime, such as OzDAFNE.
- Call the NDSS Helpline on 1800 637 700 and ask to speak to a diabetes educator.
- Go to Australian Diabetes Educators Association to find a diabetes educator near you.
- Go to healthdirect to find a health service or diabetes health professionals near you.